PDS, flashers &amp; floaters, eye pain &amp; heavy drinking
Posted by Duane on May 02, 1999 at 21:25:01
I'm 35, mildly nearsighted, and (relavent?) a very heavy drinker. In January I was diagnosed with pigment dispersion syndrome with Krukenberg's spindles. My pressures then were 16 and 17. A month later I had a complete exam by a different doctor and my pressures were 18 in both eyes, and I had no indications of disk or nerve damage (I only missed one area with my right eye in a field test.)
About a month ago I began frequently seeing many bright, colorful flashes, especially to my left and especially after a bout of heavy drinking. They gradually diminished and I now only see them occasionaly, maybe 10 ot 12 times a day, and now they are usually singular. But then I noticed three large black floaters, one of which is in the middle of my right eye and is very annoying. I also had been having a bit of pain in both eyes, but particularly the right one, especially when I looked to the sides, and the corrected vision in my right eye (with a 4 month old prescription) is poor in my right eye.
(I really am trying to keep this brief.) I went back to my doc Friday and he diagnosed me with a vitreous detachment and told me to watch for more symptoms and to go in again in 6 weeks. I asked him questions about PDS and his answers showed that he knows less about it than I do. Also, he dilated my pupils, but when he began his exam about 15 minutes later he said that they weren't dilated enough, so he put in more drops. When I left his office my pupils were almost as large as my irisis and I couldn't see anything clearly at all up close, and at a distance everything was blurry -- to be expected, I guess. But what concerns me is that I saw red fuzzy haloes around lights. It was an overcast day, so many cars had their headlights on, and those appeared to be driving backward because of how red their lights appeared. In an hour or two my left eye became very painful, while my right eye was only moderately painful.
I went back to several reputable sites that I've bookmarked and I read again that pupil dilation causes a sudden, strong release of pigment in those with concave irisis, or those with PDS. And I now know that my symptoms were similar to those of angle-closure glaucoma, so I'm concerned that some damage might have occured. Am I way off track here? And is there any general relationship between PDS, vitreous detachment, and heavy drinking?
I know that I must change doctors, but there are only a few opths in my medical group. I've spent countless hours on the internet researching PDS, glaucoma, and now vitreous detachments, but I can't find anything that either asserts or refutes a correlation. Are these conditions typically related? And more importantly, could heavy drinking have anything to do with the vitreous detachment (I read other posts about B12 deficiency. I take a B-complex supplement daily.)
Posted by hfhs md - NI on May 02, 1999 at 21:43:13
Pigment dispersion syndrome is most common in myopic caucasion younger men. About 50% of people with pigment dispersion go on to develop pigmentary glaucoma. It is important to be followed closely for this possible occurence. You have described episodes of flashing lights. These could very well be associated with a vitreous detachment. You are young for this but it occurs earlier in nearsighted people.
You are right that dilation can cause release of pigment and possible raise eye pressure in those who are at risk. It is also possible that heavy alcohol drinking can produce visual phenomonon. If you are concerned about the eye pressure after dilation, you can ask your ophthalmologist to recheck your pressure after dilation.
It is not unusual for eyes to take longer than 15 minutes to dilate and may require extra sets of drops.
It may be reasonable to try reducing the alcohol intake and see what affect this has on your symptoms.
I agree you must keep followup with an ophthalmologist.
This information is for educational purposes only. Please see your physician for diagnostic and treatment options.
HFHS MD - NI
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.